fbpx

11 Key Things To Know About The Delsym Active Ingredient

Sharing is caring!

Medically reviewed by, Russell Braun RPH

Let’s face it, coughing is no fun. Most office visits to see a primary care doctor stem from a cough. It can impact your work, sleep and overall quality of life.

Maybe you want to skip the doctors visit and just pick something up at the pharmacy for you cough. You have heard about Delsym but do you wonder what the active ingredient is? Make sure you read the key points below before you make a purchase.

1. What does Delsym help with?

Delsym is used to prevent cough, which can be due to:

  • Post nasal drip
  • GERD
  • Common cold
  • Asthma flare-ups
  • Bronchitis

Coughing occurs when areas in the brain are alerted by sensors in the lungs and throat that something is present that shouldn’t be there. The cough center in the brain then coordinates the muscle contractions that cause a cough. The goal of this is to get the offending object cleared from the body.

When this cough reflex is triggered repeatedly, it can cause pain or prevent you from sleeping. That is when it is time to think about using a drug to help suppress the cough.

Delsym is used to treat this because it suppresses the coughing reflex.

2. What is the active ingredient in Delsym?

Delsym is a brand name product that contains dextromethorphan as the active ingredient. Dextromethorphan pronounced (dex – tro- meth- or- fan), is an antitussive drug. That means it helps to prevent coughing. It does this by working on the bodies cough reflex.

Many products on the market contain dextromethorphan. Delsym is different because it is a long acting salt form of the active ingredient known as dextromethorphan polistirex. Other products on the market contain dextromethorphan hydrobromide.

DelsymOther products
Dextromethorphan polistirexDextromethorphan hydrobromide
Every 12 hoursEvery 6 hours

In fact the reason for the name “Delsym” is said to be that the DELivery SYsteM used to make the product long acting is where the name came from.

Is dextromethorphan an opioid?

Some people worry that dextromethorphan is an opioid drug concerned about becoming addicted to it.

Chemically dextromethorphan is related to codeine, which is an opioid. Codiene is also used to suppress cough. However, while both are antitussives (drugs that stop cough) dextromethorphan does not have other pain relieving properties of codeine. This is why codeine is a prescription only drug and also a controlled substance.

Dextromethorphan Over The Counter

In contrast to codeine, dextromethorphan is not a controlled substance and does not require a prescription. That puts it into a category of drugs known as Over The Counter (OTC)

Luckily for consumers several drugs that contain dextromethorphan are available for sale OTC. This means you can buy Delsym at the pharmacy without a prescription. In fact you can also buy it online from retailers such as Amazon.com and have it shipped to your house.

3. Is Delsym a good cough suppressant?

Regular formulations of Delsym contain only dextromethorphan. It has been shown in clinical studies to help suppress cough. Therefore, Delsym is one of many cough and cold products that containing dextromethorphan and would be considered effective at reducing cough.

Delsym comes in two flavors, orange and grape. Both of these Delsym products contain only the active ingredient dextrometorphan.

Delsym® 12 Hour Cough Relief - Orange FlavorDelsym® 12 Hour Cough Relief - Grape Flavor

Remember, you only need the one ingredient!

Many people will walk out of a pharmacy with a medication that has a lot of buzz words on it for all the symptoms it can treat. The problem is it may also have several other active ingredients besides dextromethorphan. Those are not proven to suppress cough and can cause side effects.

Some Delsym products contain other ingredients as well. Make sue you check the label and get regular Delsym. In fact the nighttime version doesn’t even have any dextromethorphan in it! That is the ingredient that has been proven to help with cough.

Stay away from combination products as much as possible. Often they are just marketing lingo and overpriced.

4. How often can I take Delsym 12 hour?

The polistirex salt form of dextromethorphan gives Delsym an extended duration of action. The stomach acid slowly dissolves the polistirex and as this happens active drug is released over a longer period of time.

Thanks to this it only needs to be dosed every 12 hours. It is common for people who feel sick to sleep more than normal due to are not feeling well. If that is the case and the doses are not exactly 12 hours apart that is fine.

Just make sure not to take the medication more than two times in one day.

5. How much is too much Delsym?

Delsym is a suspension that contains 30mg of the active ingredient per 5 milliliters (ml) of liquid. The recommended dose varies between adults and children.

Dose for adults and kids over 12 years old:

10 milliliters (ml) every 12 hours and not more than 20ml per day.

Children 6 to 11 years old:

5ml every 12 hours, not more than 10ml per day.

Children under 5 years old:

Check with your doctor or pharmacist as dosing could be possible, but is based on weight.

How long can you take Delsym?

Delsym is intended only for short term use. It should be used to temporarily relieve cough caused by:

  • Colds
  • Sinus problems
  • Minor throat irritation
  • Dry hacking cough

In these situations you can use Delsym for up to seven days. However, if symptoms get worse or fever is present for more than three days you should contact your doctor.

Also, keep in mind that productive cough, that is actually bringing up mucus is the bodies way of clearing it from the airways. In those cases, cough should only be suppressed with Delsym if there is pain or it is preventing sleep.

6. Can dextromethorphan make you feel weird?

Dextromethorphan the active ingredient in Delsym works to stop cough by surpressing cough centers in the brain. That means it can also have side effects that affect the way you feel.

Make sure you do not drive a car or operate machinery until you know how Delsym will affect you. It could impair your ability to do these functions safely.

Typical side effects include:

DrowsinessDizziness
FatigueNausea
Stomach acheVomiting
ConstipationJitteriness
ItchinessRash

Does dextromethorphan make you sleepy?

Most people sleep when they feel sick. However, sometimes with a dry cough you have to live your life and can’t sleep the day away. In those cases it is important to remember that Delsym can make you sleepy.

Side effects, like drowsiness, from Delsym are typically not severe at normal doses. However, at higher doses they can be more pronounced.

Some people abuse over the counter products that contain dextromethorphan. Looking for a buzz, some get a sense of euphoria and intoxication from high doses. This could prove dangerous with Delsym due to the extended release. In an effort to get the “high” sensation they may take far too much of a product that stays around for 12 hours.

Make sure to keep Delsym put up away from children or anyone who may try to misuse it.

Savings Tip!

There are generic versions of dextromethorphan polistirex, such as the one below.

Amazon Basic Care 12 Hour Cough DM, Dextromethorphan Polistirex Extended-Release Oral Suspension, Cough Suppressant, 5 Flu...

Look for generics to save money!

7. Does Delsym have acetaminophen in it?

Regular Delsym does not contain acetaminophen.

The product that is labeled Delsym nighttime does contain acetaminophen. It also contains diphenhydramine which is an antihistamine and phenylephrine a decongestant. Ironically, it doesn’t actually have dextromethorphan the key ingredient to stopping cough.

ProductIngredients
Delsym NighttimeAcetaminophen
Diphenhydramine
Phenylephrine
Delsym® Cough+ Cold Night Time

8. Does Deslym have guaifenesin?

There is also no guaifenesin in regular Delsym.

ProductIngredients
Delsym Cough and ChestDextromethorphan
Guaifenesin
Delsym® Cough+ Chest Congestion DM

9. Is there alcohol in Delsym cough medicine?

Some liquid medications contain alcohol in order to help the drug dissolve in the solution. However, Delsym does not contain alcohol. That is a good thing because combining dextromethorphan with alcohol can increase side effects like drowsiness and dizziness.

Therefore, it is a good idea to not drink alcohol while taking Delsym as this could have the same effects.

10. Is Delsym bad for your liver?

Dextromethorphan is quickly absorbed in the GI tract and what most people don’t realize is that a drugs first stop after that is the liver. In the liver, the drug is metabolized or chemically changed to it’s active form. Without this occurring Delsym won’t help with cough.

This metabolism by the liver does not damage the liver, however it is a very important step for the drug to work. Some people don’t change Deslym to the active form due to their genes. That is why it could be helpful to have a genetic test done. These pharmacogenomic tests can tell you why certain drugs like Delsym will or won’t work for you.

11. Is Delsym safe for kids?

Delsym has the same action in children as it does adults. However, it has only been studied in children over 6 years of age.

While it may work in kids under 6 it has not been studied and approved for safety in this age group. Therefore parents of children under 6 should determine if cough medicine is needed with their pediatrician.

You can feel confident in using this product in kids 6 to 18 years old, just make sure to follow the correct dosing guidance. Remember if in doubt ask your pharmacist, they are your free drug resource.

Click here to get Dr. Jason Reed’s exclusive list of medication questions you MUST ask your doctor, for FREE!

Share your story

Have you tried Deslym? Also, let us know if it worked for you? Please chime in below with your comments and thoughts.

Related Posts: